I suffered from a pretty bad biological anxiety that runs in my family and was very difficult to control without medication. Prior to the timeline of events below, I have taken other medications (Paxil, Effexor, Cymbalta) each causing sexual dysfunction at the lowest possible dose and genital numbness almost immediately upon taking them. I stopped them fairly quickly because of this, and sexuality and sensation returned but so did the anxiety, usually within the first 2 weeks of quitting.
I complained about the sexual functioning to my psychiatrist over and over again. No matter what we tried drug wise, each caused issues. He just pushed Cialis at me.
I took the medications because every time I stopped, everything reset and went back to normal.
- July 2010 – Started 5mg Lexapro. Mild numbing, but not complete impotence like the other drugs. I was able to have “normal” sex, but definitely not normal frequency and sensation. I had a girlfriend, but it was a non-issue.
- November 2010 – Increased to 10mg Lexapro. Immediate increase in genital numbing, dilated pupils, non-existent sex drive. I didn’t feel the full brunt of the numbing until about a month into the higher dose. But it was doing a great job with my anxiety – totally removed it. I broke up with my girlfriend because sex became non-existent and it was the only thing holding it together.
- February 2011 – Added 200mg of Wellbutrin to counteract sexual issues of the Lexapro. I noticed a little improvement but definitely not normal. We gave this adequate time to kick in (6 months).
- August 2011 – Increased Wellbutrin to 400mg to see if a higher dose would help the sexual issues of the Lexapro. It did help at first, but then faded and things went back to nothing. Again we gave this adequate time to kick in (6 months).
- February 2012 – Tried to swap out the Lexapro due to the continued sexual dysfunction. My doctor tried me on Viibryd. During the taper of the Lexapro and initiation of the Viibryd, I did notice some return in sexual function. As the Viibryd built in my system though, it caused all the same issues as the Lexapro. Due to the cost difference, I went back to Lexapro.
- March 2012 – Back on 10mg of Lexapro and 400mg of Wellbutrin.
- January 2013 – I met the girl of my dreams. (I was not seeing anyone after the breakup mentioned above due to the sexual dysfunction). I immediately dropped the Wellbutrin (all of it) and cut the Lexapro to 5mg. I didn’t realize it at the time but my sexuality was not as strong as it was the first time I took 5mg of Lexapro. I began taking 10mg of Cialis at this time because I bit the bullet and finally did what my doctor told me (to treat the dysfunction with Cialis). It worked really well at first.
- March 2013 – I was given 1mg of a dopamine agonist called Ropinirole to try and make the sexual stuff better. It didn’t really do much but just made me really confused and out of it.
- April 2013 – Had a severe panic attack and I couldn’t calm it down immediately. Went up to 7.5mg of Lexapro and that got me to calm down. We also dropped the Ropinirole and tried another dopamine agonist called Mirapex.
- June 2013 – 7.5mg Lexapro and 0.5mg of Mirapex. Mirapex made me anxious so we upped the Lexapro back to 10mg. It never did anything for the Lexapro induced impotence, but it did help more than any other “offset” we tried. It somewhat increased my libido and helped me to orgasm better. This with the Cialis (20mg) was probably the most tolerable sexually I had been during this entire experience. To be clear, I didn’t stay on 0.5mg of Mirapex the entire time. It definitely made me feel anxious so we cut it back and went with the bare minimum approach. At one point I was down to about 0.125mg of Mirapex with 10mg of Lexapro, but I ended on 0.25mg of Mirapex.
- April 2015 – 10mg Lexapro, 0.25mg of Mirapex, 20mg of Cialis as needed. Something changed with this combo. I was not able to stay hard and my sex life was again in the toilet. I took the Cialis and nothing happened. I attributed it to “Cialis tolerance”, as I was taking them probably 2 or 3 times per week for about a year and a half. I was still able to get turned on though and masturbate to porn. I went back to my doctor because I couldn’t perform with my girlfriend anymore, just with masturbation (it took a lot of stimulation).
- May 2015 – Enter the Brintellix. Bare minimum approach was taken for the treatment of my anxiety. No Mirapex with this drug, just 5mg of Brintellix all by itself, with occasional Cialis which was no longer working. I knew something was wrong here the first week I took this drug. Unlike the window I mentioned above when I stopped Lexapro to add Viibryd, Brintellix totally destroyed my sexuality. Any remaining functioning I had was gone. It rendered me totally impotent. I stayed at 5mg for a month to give my body time to adjust, but nothing happened.
- June 2015 – 2.5mg Brintellix. Ended up quitting it.
- July 2015 – 5mg of Buspar. No sexuality, no anxiety.
- November 2015 – Dropped Buspar and tried Lamictal – awful, awful experience – it lasted 2 weeks. I think I made it up to 40mg, and my ears were popping. This was the first time I had flu-like symptoms from a drug.
- December 2015 – back on 5mg of Lexapro. In retrospect, my sexuality on 5mg of Lexapro was not even close to what it was the first time back in July 2010. I was still taking Cialis (not doing much of anything but I had to try).
- August 2016 – Stopped all prescription drugs. 5mg of Lexapro was done.
- September 2016 – In fear of the anxiety coming back, I was taking a low dose of something called inositol powder. I thought it was really helping the anxiety because I did not feel any, but also thought it was causing me the sexual dysfunction still.
- October 2016 – I was free of everything.
I have been medication free for almost 10 months. I have no anxiety and no sexuality (mostly impotent 98% of the time). I can get an erection sometimes with manual stimulation but it doesn’t last. I continue to have numb genitals, low desire for sex and pleasureless orgasm. I have since tried Viagra, and it does make me hard most of the time. The problem is I cannot feel anything and I cannot orgasm through vaginal intercourse. I have to really manual stimulate it to orgasm. Good news – my semen looks OK. Amount and coloring look pretty normal to me. I am scared to take the Viagra though, because I really want to give my body time to heal. I have had a couple of good signs, but nothing to brag about.
I am now married to my wonderful understanding wife. We have had natural intercourse a handful of times meaning I get hard enough to do it. I cannot finish vaginally these times though.
I definitely have sensory neuropathy as well. Perfumes and strong deodorants drive me nuts. It is really hard to explain, but they just smell so potent to me now and give me a headache. I have numbness in my fingertips as well and some in my feet, which I attribute to the Lexapro.
It kind of feels like my skin is dry, and I put on moisturizer constantly. I also have chronic mild headaches now which I never had before, random unexplained fits of diarrhea (eat super healthy), nausea and emotional blunting as well.
Still feel medicated
If I had to sum up how this feels, I still “feel” medicated. It is like I am stuck in some sort of weird homeostasis. My dopamine is clearly not firing like it should. It is like my body is stuck in the SSRI state. My brain feels “fried” and desensitized. I have no anxiety, or really any other emotion for that matter other than despair of this not going away. I guess I am grateful that my anxiety is gone because that was horrible, but it was at the expense of my sexuality and who knows what else. Oh, I also gained something like 50lbs over the course of this timeline as well. I exercise a lot.
I feel victimized. I feel lied to. I feel like a lab rat. No one ever told me this could happen, or I would have stopped these drugs back in 2010 when I had the chance. My psychiatrist who prescribed me these medications over this timeframe closed down shop and apparently retired or limited the scope of his practice because he got sick. I went to a new one and he said there is some literature out there of the dangers of SSRIs but he never encountered it, but he guesses it’s possible. Well he is encountering it now.
Hopefully someday it will get better, but from what I see online the prognosis does not look good.